HOW TO RESPOND To An Opioid Overdose

This information is useful to read BEFORE you find yourself responding to an overdose. It talks about signs and symptoms of an overdose along with how to respond with rescue breathing and Narcan.

 

If you are currently in an emergency situation where someone is unresponsive, immediately call 911. If they are still responsive but you are concerned they may soon overdose, continue reading.

Signs of an overdose:

Someone who is overdosing cannot administer Narcan to themselves. They need someone to stay with them, call 911, rescure breathe, and administer Narcan.

STERNUM RUB

If you call a person's name or gently shake their shoulders and they do not respond, perform a "sternum rub" by making your dominant hand into a fist and rubbing your knuckles up-and-down across their sternum in the high center of their chest.

 

 

 

 

 

If the person does NOT respond to a sternum rub, immediately call 911 and continue following these steps.

image credit: wikipedia

image credit: bc emergency health services

If the person responds, monitor them for other concerning symptoms like disorientation, shortness of breath, and chest pains. It's possible they remain at risk of an overdose, or they may be experiencing a medical emergency other than an overdose. If you or the person is concerned for their health, call 911.

CALL 911

If this person does not respond to a sternum rub call 911.

 

Even if you have Narcan, it is important to get this person medical attention from trained professionals in the event that rescue breathing and Narcan is not enough. It may take more than two doses of Narcan to revive them.

 

This person may also be experiencing something other than an opioid overdose, like an overdose to another drug or a diabetic reaction, or they may experience complex health complications due to the overdose.

When you call 911, you do NOT have to indicate drug use if it makes you uncomfortable to do so. You may simply say that the person is "unresponsive."

Information courtesy of the Harm Reduction Coalition
click here

GOOD SAMARITAN LAW

In Michigan, we have a Good Samaritan Law that protects the person calling 911and the person overdosing from prosecution for drug use and possession of drugs or paraphernalia.
 

  • Drug possession is defined as a "personal amount" of drugs
     

  • This does NOT prevent someone with a warrant from getting arrested for that warrant, but they will not receive additional charges for the overdose  situation. In some cases, people with warrants have not been arrested following an overdose response.
     

  • This does NOT protect someone from a probation or parole violation.
     

  • This does NOT protect people around the overdose other than the person calling and the person overdosing. If other people in the area at the time have drugs or are concerned about a potential arrest for any reason, they should walk away. The one person who stays with the overdosing person is most protected.
     

  • This does NOT protect the drug supplier from manslaughter charges in the event that the person dies of the overdose. To best prevent a death and a manslaughter charge, call 911 as soon as possible so the person can receive professional medical attention. If the person calling 911 knows anything about where the drugs came from, they should deny knowing anything about it to police.
     

  • This does NOT protect someone from crimes unrelated to drug possession that authorities may discover upon arrival at the scene. Drug manufacturing, for instance, is NOT protected.
     

  • The police do NOT have a right to ask incriminating questions, search you, or search private property just because they are responding to a drug overdose.
     

  • If Naloxone doesn't revive the person, Emergency Medical Technicians may ask questions about substances used in order to determine what's making them unresponsive

Click here to learn more about the Good Samaritan Law

Rescue Breathe

Opioids depress the respiratory system. When someone overdoses on an opioid, their breathing slows to the point where they lose consciousness. If they are without oxygen for long enough, they will die. To give the person oxygen, perform rescue breathing as shown below.

If you are concerned about exchange of bodily fluids, use the two-way rescue breathing mask provided in the kits or a piece of clothing.

If the person has vomited, roll them on their side and allow gravity

To perform rescue breathing:
 
  1. Place the person on their back.
     

  2. Tilt their chin up to open the airway.
     

  3. Check to see if there is anything in their mouth blocking their airway, such as gum, toothpick, undissolved pills, syringe cap, cheeked Fentanyl patch (these things have ALL been found in the mouths of overdosing people!). If so, remove it.







  4.  

  5. Plug their nose with one hand, and give 2 even, regular-sized breaths. Blow enough air into their lungs to make their chest rise. If you don’t see their chest rise out of the corner of your eye, tilt the head back more and make sure you’re plugging their nose.
     

  6. Breathe again. Give one breath every 5 seconds.



 

Administer Naloxone (if you have it) Then Continue Rescue Breathing

If you do not have naloxone, continue rescue breathing until help arrives. TThe individual may wake up from rescue breathing alone

Evaluate